Anyone with severe reactions to inhaled steroids? (Suggestions?)

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

LKMom
New Member


Date Joined Apr 2006
Total Posts : 8
   Posted 2/6/2017 7:25 PM (GMT -6)   
Anyone else have major side effects from inhaled steroids? My 15 yr old is struggling and wondering what other people who have lots of side effects from inhaled steroids have ended up on instead. Works great for her lungs but the side effects trash her quality of life.... She's had asthma since she was 10 but has been maintained up till last fall with just an albuterol rescue inhaler. So far she's tried QVAR, Aerospace and Asmanex. She ended up taking QVAR(2 puffs QVAR 40 twice a day) since October as it had the fewest side effects for her but even those have become intolerable. Side effects on the QVAR were anxiety, a hand tremor when she exercises, racing brain, insomnia, food tasting different and nausea. The nausea didn't start till she was on QVAR for 3 months. Six weeks of nausea (almost no vomiting, just nausea) with every meal resulted in her dropping a lot of weight and getting down to 85 lbs (she's 15 and 5'2"). We only figured it out by accident when she took her morning dose after breakfast one day rather than before. Her pediatrician has pulled her off the QVAR for now to give her body a chance to recover some weight. Her lungs are worse but at least she's able to eat and gain back weight and all the other side effects have stopped. The nausea has steadily improved every day she's been off of it. She's also had a lot of what the pediatrician thinks is withdrawal from the steroid - fatigue, shakiness and dizziness. After 10 days off those are finally backing off too.... Know with the cough and achy lungs she needs to get back on something soon and we'll be seeing the allergist and pulmonologist but would love to hear others experiences..... Thank you!

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 14976
   Posted 2/6/2017 9:10 PM (GMT -6)   
Hello & welcome to Healing Well. So very sorry to read what your daughter & you as a concerned mom is dealing with. Something to consider with your daughter is the steroids could very well be affecting her adrenal gland. People can go into adrenal failure because of steroids, this is not uncommon at all. Some of the symptoms you have listed fall into that category. Do a good search for steroids & adrenal gland failure & only read at a reputable site & see what you think. This is something an endocrinologist can dx. Do not be afraid to advocate for your daughters medical treatment.

Take care.
Susie
Moderator in Chronic Pain & Psoriasis Forums

LKMom
New Member


Date Joined Apr 2006
Total Posts : 8
   Posted 2/7/2017 8:54 AM (GMT -6)   
Thanks for the suggestion about her adrenals. I've been wondering the same thing and reading about them.

Chartreux
Veteran Member


Date Joined Aug 2006
Total Posts : 9657
   Posted 2/8/2017 10:52 AM (GMT -6)   
Yes, you can have an allergic reaction to steroids, I'm allergic to the medrol dose packs and end up in the ER. However, not all inhalers have the same steroid, it could be your daughter is allergic to costcosteroids inhalers and "Breo" might help her out better. Not all steroid inhalers have the same active steroid. I'm okay with prednisone but cannot take methoprednisones...The allergist could help you better with this.
However you also do need a rescue inhaler as well such as xopenex or albuterol and these used with a nebulizer help out, but it's also the reason for the shakiness, the shakies are caused by these rescue inhalers.
Also, there are some natural things you can try, go to a health food store for these as some candies do not contain the natural ingredients, black licorice can help. Do not get twizzlers it's not natural licorice.
Coffee, black caffine coffee can help a flair, but no parent wants to give their child this, however for an emergency a sip or two can help.
Hope this helps...
**********************************************
* So many dx's I could write a book* "It would be nice if we could use the edit button in real life"...
********>^..^<********>^..^<*******

LKMom
New Member


Date Joined Apr 2006
Total Posts : 8
   Posted 2/8/2017 12:52 PM (GMT -6)   
Thank you for the information and suggestions. The shakiness she was getting was separate from the Albuterol shakiness which is why her doctor thought it was probably part of withdrawal. She's 15 so definitely can try some coffee as well. Didn't know about the licorice -- will give this a try. Thank you!

Chartreux
Veteran Member


Date Joined Aug 2006
Total Posts : 9657
   Posted 2/8/2017 9:12 PM (GMT -6)   
It's hard on the parent, when a child is suffering. So I hope she can get a good doctor for better quality care.
My own daughter was born with a heart defect and had open heart surgery at 12 days old, she is 25 now and other than having to see a cardiologists every so often is doing good. So you have my prayers...
**********************************************
* So many dx's I could write a book* "It would be nice if we could use the edit button in real life"...
********>^..^<********>^..^<*******

Tusia
New Member


Date Joined Feb 2017
Total Posts : 2
   Posted 2/23/2017 5:54 PM (GMT -6)   
I've had asthma for over 30 years. Had it since I was a toddler. I had a reaction to the asthma pills. And it took me several inhalers over the years to find one that worked for me that didn't leave me with any side effects. I've found that advise and zen hale worked well for me personally without any reactions.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 18, 2017 9:35 PM (GMT -6)
There are a total of 2,883,984 posts in 316,447 threads.
View Active Threads


Who's Online
This forum has 157574 registered members. Please welcome our newest member, zrobinso.
416 Guest(s), 7 Registered Member(s) are currently online.  Details
PeteZa, Notam, 07kr5, Pirouette, looking4acure, Fairwind, cr3ativegirl


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer